My DH's neurologist has prescribed Namenda (Menantine 10mg tablets) to help with his Alzheimer's memory loss. Has anyone had experience with this medication? After 2 weeks of taking this drug, he almost seems more confused. Pharmacist said to give it 3 weeks. Just wondering if he is actually getting worse, or if this could be a side effect. I work 100% from home now to care for him. He was forgetting where I was when I went to work at the hospital. Grateful for any feedback. Blessings......
I would be very careful what / who you listen to. You want an objective opinion/professional feedback and information.
I would encourage you to contact your local Alzheimer's Association.
Everyone is different which is represented here with differ experiences.
Do not stop abruptly.
What is your intention in starting this drug? and what are the overall benefits, based on the severity of the disease currently? In other words, it is worth it to slow it down now ? While this may seem cruel, the benefits need to outweigh the side-effects (or worse). Are you doing this for you or him (husband?).
If on this drug, how much time will it give you and what is / would be the quality of that time (awareness, interaction, clarity/more clarity, etc.
I read that it doesn't work for everyone).
These are important questions you need to ask yourself.
You want to keep your husband as calm and safe as possible, and these decisions certainly are not easy. My heart goes out to you.
(primary care physician).
Do not stop the drug abruptly on your own.
There may be other things going on, such as a UTI, or an adverse reaction due to other medications he may be taking, such as sleeping meds, herbal remedies, and even supplements. Or it could be dose related.
Continue to take notes on any changes.
My Husband was on Aricept for quite a while.
Namenda was added and as I recall this is a drug that needed to be "titrated" so a lower dose was given for a bit then it was increased that dose was held for a bit before another increase.
I noticed with each increase my Husband would have a personality change and that would remain until the next increase then it would effect him yet again. I discussed this with the doctor and we came to the conclusion that it was not worth it to continue so I had to "titrate" him back down off the medication.
Side note here....(simply because it is me responding)
Is your husband a Veteran? If so the VA might be of help. He may qualify for some in home help. Medications and other supplies could be provided as well.
Contact the local Veterans Assistance Commission and they can help determine if he qualifies for any benefits.
And have you thought about Adult Day Programs. It would give you a break, give him something to do a few days a week.
Infections of any type can cause confusion. If you have not done so yet, consider getting a UTI home test from the pharmacy. I keep them on hand because I have kidney stones and randomly test my DH whenever things don't seem right. The ones at the pharmacy usually are only 3 to a pack but readily available.
Here is what I keep handy: https://www.diagnoxhealth.com/product/urinox-10 I like these because they are individually wrapped and available 20 per box and a lot cheaper than getting three at a time. Among other things, these also check for dehydration which can cause confusion.
I only use the home tests as a screening tool. If it is negative and I still suspect a problem because of other symptoms, I follow through with a call to the doctor. Even if it is positive I do not rely on it 100% and definitely call the doctor. Home tests leave a lot of room for error.
"Can a given drug make a given type of dementia worse?" depends on lots of factors, and especially on how much detailed investigation has been done into a person's condition. Certain types of dementia can be made a very great deal worse by inappropriate medications; but I'm only speaking in general - if that were the problem here with your DH I'm sure you'd have noticed!
Some side effects of Namenda are dizziness, confusion, headache, sleepiness, constipation, vomiting, pain (especially in the back), and coughing. More serious side effects are rare but include shortness of breath and hallucination.
Can memantine make dementia worse?
In addition to antipsychotics, Ely said that drugs like memantine can also cause dementia patients to become less alert than they were before taking the drug. “Such drugs, while hopefully given to increase engagement, can have individual negative outcomes [including patients becoming more lethargic].
What happens when you stop taking Namenda?
It comes with serious risks if you don't take it as prescribed. If you stop taking the drug or don't take it at all: Your dementia symptoms may not be relieved, and they may get worse. If you miss doses or don't take the drug on schedule: Your medication may not work as well or may stop working completely.
Here is a link to an article about Memantine and how it's not thought to be very effective in the first place, and then only for advanced cases of AD/dementia:
It's not been proven that ANY medication is effective to help improve 'memory loss' per se, with dementia or AD. Unfortunately, the disease is progressive so the symptoms are treated, not the disease itself. At least not yet; medical science has yet to arrive at that place.
My mother had pretty bad dementia with neuropathy in her legs and was prescribed Cymbalta for the neuropathy, which is known to help with the nerve pain. And it DID help her quite a lot with that issue, but it made her dementia SO bad that it had it be discontinued, which was sad. She was falling and not even realizing she was on the floor after she'd fallen. It was a terrible mess, but her pain was relieved :( Note: She had to be SLOWLY WEANED off of Cymbalta to avoid serious side effects (and this after only 4 weeks of taking it) and she STILL had a terrible time coming off of it, with horrible mood swings & cussing, etc.
Maybe you are best off waiting the 3 weeks to see if things improve with the Namenda, as the pharmacist said.........at least give it a chance, I guess. Then make your decision afterward weighing out the pro's (if any) and the cons. Be sure to have DH take the meds as directed, and DO NOT stop this medication w/o consulting his doctor.
Best of luck.